Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 191, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jun 17, 2023, 11:19 PM CDT for 4 counties in Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 11:19 PM CDT (04:19 UTC)
- Expired
- Jun 18, 2023, 12:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Creek County, OK, Okfuskee County, OK, Osage County, OK, Pawnee County, OK
The radar
The Tulsa radar (KINX), 80 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 8:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2431 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:45 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 17, 9:45 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 945 PM CDT Sat Jun 17 2023 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 925 PM CDT Sat Jun 17 2023 Bottom line up front...looks like a long and active night for much of the forecast area in terms of severe weather potential. Presently there are two zones of ongoing severe weather that will begin to impact parts of eastern OK within the next few hours. First, an expanding linear complex moving across northwest OK, with a history of 60-80 mph gusts. This will continue to move ESE toward northeast OK and given the thermodynamic environment in place, will sweep through northwest AR late tonight. Second, a cluster of somewhat more discrete convection moving int o south central OK, near region or upper diffluence. This should continue to organize over the next few hours into another complex which will move across southeast OK. Still some question remaining regarding the possible interaction of these two complexes, but recent trends seem to show that the southern one will outpace the northern one enough that both will offer potential for swaths of high-end damaging wind gusts and perhaps hail as well. There does remain potential for embedded low level rotation within these lines of storms as well, as the HRRR has been suggesting some interaction between the NE OK complex and a subtle low level boundary lifting north across eastern OK. These above mentioned storms will exit the CWA around 2-3 AM, but that might not be the end as a consistent signal remains that additional storms could develop late tonight across central/western OK and organize into another complex, which would move across SE OK around 10-12z. Forecast will be updated to raise POPs in the immediate term across far southeast OK, otherwise no substantial changes to the forecast or the overall messaging. && .LONG TERM... (Tomorrow through Saturday) Issued at 228 PM CDT Sat Jun 17 2023 Storms will likely be ongoing Sunday morning, especially across far E OK and NW AR. Severe weather potential will be lower at that time. Most activity will be east of the area after 18z, but will keep lower PoPs between 18z-21z. Upper ridging begins to take shape over much of the central CONUS next week which will result in warmer temperatures. Developing low pressure systems across the PAC NW and SE results in the upper ridge becoming elongated with a more SW-NE orientation. Late in the week, weak upper level disturbances moving across the top of the compressed ridge may offer low chances for showers and storms during that time, but will largely keep a dry forecast beyond Sunday. && .AVIATION... (00Z TAFS) Issued at 636 PM CDT Sat Jun 17 2023 Severe convection currently ongoing from wrn KS through the Panhandles into nwrn TX. Activity is expected to organize into one or two lines as it approaches ern OK late this evening, and nwrn AR shortly after midnight. IFR conditions and possible severe wind gusts will accompany the initial line. Attempted to time TEMPO groups to most likely window at each site, then carried PROB30 groups for a few hours afterwards to account for lingering activity as MCS moves through the area. Thunderstorm chances end from west to east early Sunday morning ern OK to late morning nwrn AR. MVFR ceilings likely to develop Sunday morning at all sites, and persist into the afternoon. && .PRELIMINARY POINT TEMPS/POPS... TUL 67 85 65 93 / 80 30 0 0 FSM 71 85 67 93 / 80 60 10 0 MLC 68 87 64 94 / 70 40 0 0 BVO 63 85 61 93 / 80 30 0 0 FYV 64 80 62 90 / 80 60 10 0 BYV 65 79 62 88 / 80 70 10 0 MKO 67 84 64 91 / 80 40 0 0 MIO 65 82 63 91 / 80 50 10 0 F10 66 84 64 91 / 80 30 0 0 HHW 69 87 66 92 / 70 40 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 LONG TERM....23 AVIATION...69
Hazardous weather outlook, Jun 17, 4:59 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 459 PM CDT Sat Jun 17 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 459 PM CDT Sat Jun 17 2023 ...SEVERE THUNDERSTORMS LIKELY THIS EVENING INTO THE OVERNIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Eastern Oklahoma. ONSET...After 9 PM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...After 9 PM. FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Late Evening. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Late Evening. DISCUSSION... Severe thunderstorms will become likely from late this evening into early Sunday morning across much of eastern Oklahoma and western Arkansas. Significant impacts are possible, with damaging winds from 70 to 80 mph and large hail the main threats. Across areas west of Highway 75, very large hail to the size of tennis balls may also occur. A limited tornado threat will exist for parts of eastern Oklahoma, but tornadoes are not the main concern with storms tonight. Two regions for severe thunderstorm development are possible this evening and overnight, with the highest confidence for storms that initiate in western and central Oklahoma prior to moving eastward into the region. Far southeast Oklahoma is a secondary region for development, although confidence is lower. Thunderstorms in both areas would transition eastward into western Arkansas after midnight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential. MONDAY THROUGH FRIDAY...No Hazards. EXTENDED DISCUSSION... Strong to severe thunderstorms should be ongoing Sunday morning across parts of southeast Oklahoma and into western Arkansas, with the threat likely to end by midday Sunday. Damaging winds would be the primary severe weather threat Sunday morning. Largely dry conditions will arrive for the early to middle part of next week, along with seasonably hot and humid conditions. Heat indices will near triple digits during the early part of the work week. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jun 17, 9:35 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
935 PM CDT Sat Jun 17 2023
OKZ053-180300-
Choctaw OK-
935 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of northwestern Choctaw
County through 1000 PM CDT...
At 935 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Boswell to 2 miles southwest of
Soper. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Boswell... Soper...
Kent... Messer...
Apple... Speer...
Unger...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.
&&
LAT...LON 3398 9594 3412 9594 3416 9596 3416 9532
3397 9569
TIME...MOT...LOC 0235Z 253DEG 26KT 3402 9595 3402 9574
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 17, 10:40 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1040 PM CDT Sat Jun 17 2023
OKZ049-073-180430-
Pittsburg OK-Pushmataha OK-
1040 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of northwestern
Pushmataha and south central Pittsburg Counties through 1130 PM
CDT...
At 1039 PM CDT, Doppler radar indicated a strong thunderstorm 9 miles
southwest of Daisy, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Dunbar... Stanley...
Eubanks...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.
&&
LAT...LON 3450 9578 3451 9567 3459 9567 3460 9581
3476 9560 3465 9547 3450 9535 3430 9578
TIME...MOT...LOC 0339Z 233DEG 30KT 3442 9580
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Special weather statement, Jun 17, 10:53 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1053 PM CDT Sat Jun 17 2023
OKZ073-180445-
Pittsburg OK-
1053 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southern Pittsburg
County through 1145 PM CDT...
At 1053 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Ashland, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Hartshorne...
Krebs... Kiowa...
Savanna... Alderson...
Ashland... Haywood...
Mcalester Regional Airport... Blanco...
Haileyville... Pittsburg...
Arpelar... Dow...
Bache...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.
&&
LAT...LON 3467 9588 3468 9589 3468 9609 3486 9609
3508 9581 3486 9551 3482 9551 3459 9582
3460 9588
TIME...MOT...LOC 0353Z 233DEG 30KT 3471 9608
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:35 PM CDT | Special Weather Statement | TSA | Choctaw | 25 min |
| Jun 17, 10:40 PM CDT | Special Weather Statement | TSA | Pushmataha | 50 min |
| Jun 17, 10:41 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 64 min |
| Jun 17, 10:53 PM CDT | Special Weather Statement | TSA | Pittsburg | 52 min |
| Jun 17, 11:00 PM CDT | Severe Thunderstorm Warning | TSA | Latimer, Pittsburg | 45 min |
| Jun 17, 11:19 PM CDT | Severe Thunderstorm Warning | TSA | Latimer, Pittsburg, Pushmataha | 56 min |
| Jun 17, 11:27 PM CDT | Special Weather Statement | TSA | LeFlore | 48 min |
| Jun 17, 11:39 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okmulgee, Osage, Pawnee, Tulsa | 66 min |
| Jun 17, 11:41 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 34 min |
| Jun 17, 11:43 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 47 min |
| Jun 17, 11:45 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore | 45 min |
| Jun 17, 11:46 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee, Okmulgee | 44 min |
| Jun 17, 11:52 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw, LeFlore, Pushmataha | 23 min |
| Jun 18, 12:05 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, LeFlore, Sequoyah | 40 min |
| Jun 18, 12:07 AM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Osage, Rogers, Tulsa, Washington | 53 min |
| Jun 18, 12:12 AM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Mayes, Muskogee, Okmulgee, Rogers, Tulsa and 1 more | 63 min |
| Jun 18, 12:15 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg | 60 min |
| Jun 18, 12:17 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw, LeFlore, Pushmataha | 43 min |
| Jun 18, 12:37 AM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Mayes, Rogers, Wagoner | 53 min |
| Jun 18, 12:40 AM CDT | Tornado Warning | TSA | Mayes, Rogers | 35 min |
| Jun 18, 12:42 AM CDT | Severe Thunderstorm Warning | TSA | Sequoyah | 48 min |
| Jun 18, 12:48 AM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Muskogee, Sequoyah, Wagoner | 42 min |
| Jun 18, 12:52 AM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Mayes, Nowata, Ottawa, Rogers | 38 min |
| Jun 18, 12:58 AM CDT | Special Weather Statement | TSA | Nowata | 47 min |
| Jun 18, 12:58 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Okmulgee, Pittsburg | 14 min |
| Jun 18, 1:05 AM CDT | Special Weather Statement | TSA | Haskell, Sequoyah | 55 min |
| Jun 18, 1:09 AM CDT | Tornado Warning | TSA | Craig, Delaware, Mayes | 51 min |
| Jun 18, 1:14 AM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Ottawa | 61 min |
| Jun 18, 1:16 AM CDT | Severe Thunderstorm Warning | TSA | Adair | 59 min |
| Jun 18, 1:25 AM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa | 50 min |
| Jun 18, 2:00 AM CDT | Special Weather Statement | TSA | Pittsburg | 45 min |
| Jun 18, 2:08 AM CDT | Severe Thunderstorm Warning | TSA | Ottawa | 26 min |
| Jun 18, 4:49 AM CDT | Special Weather Statement | TSA | Latimer, LeFlore, Pushmataha | 41 min |
| Jun 18, 5:28 AM CDT | Special Weather Statement | TSA | Choctaw | 47 min |
| Jun 18, 5:32 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 43 min |
| Jun 18, 6:10 AM CDT | Special Weather Statement | TSA | Choctaw | 35 min |
| Jun 18, 1:29 PM CDT | Heat Advisory | TSA | Creek, Delaware, Mayes, Muskogee, Okmulgee, Rogers and 2 more | 32 hr |
| Jun 18, 1:50 AM CDT | Special Weather Statement | TSA | Carroll | 40 min |
| Jun 18, 2:07 AM CDT | Severe Thunderstorm Warning | TSA | Benton, Carroll, Madison, Washington | 53 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.